Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 29, NWS Honolulu, HI

October 31, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 31, 2019, 3:26 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2019, 3:26 AM HST (13:26 UTC)
Expired
Oct 31, 2019, 3:31 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWHW70 PHFO 311326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Thu Oct 31 2019

HIZ028-010400-
/O.NEW.PHFO.WI.Y.0029.191031T1326Z-191101T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
326 AM HST Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...West to southwest winds 35 to 45 mph with gusts to 55 
  mph.

* WHERE...Big Island Summits of Mauna Kea and Mauna Loa.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Motorists should drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$
1 follow-up statement
284 
WWHW70 PHFO 010131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Thu Oct 31 2019

HIZ028-010245-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-191101T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
331 PM HST Thu Oct 31 2019

...WIND ADVISORY IS CANCELLED...

Winds over the Big Island summits have diminished.

$$

Burke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:26 AM HST, 0 minutes earlier.

Area forecast discussion, Oct 31, 3:26 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
326 AM HST Thu Oct 31 2019

.SYNOPSIS...
Daytime sea breezes and nighttime land breezes will continue
through the weekend. An upper trough passing through the islands
will bring the potential for some heavier showers and
thunderstorms this afternoon and evening. Drier and more stable
conditions are then expected Friday through the weekend with
showers favoring interior and mauka areas during the day and
coastal locales at night. A weak cold front will reach Kauai
Sunday into Monday bringing an increase in showers here before
dissipating. A more typical trade wind pattern could return by the
middle of next week.

&&

.DISCUSSION...
Currently at the surface, broad troughing remains in place over
the entire island chain early this morning, resulting in light
and variable winds statewide. Aloft, the upper level low which
passed just north of the state on Wednesday, has opened up into a
trough roughly 450 miles north of Maui. Meanwhile, an approaching
upper level trough around 150 west of Kauai is evident in water
vapor imagery, tracking steadily eastward toward the state.
Infrared satellite imagery shows clear to partly cloudy skies
across much of the state, with some cirrus moving through the
central islands. Radar imagery shows mainly rain free conditions
over land, while scattered showers are present over the coastal
waters. Main short term concerns revolve around the potential for
another round of heavy showers and thunderstorms this afternoon
and evening.

Broad surface troughing will hold in place through tonight,
keeping light and variable winds in place across the state, with
overnight land breezes and daytime sea breezes expected. A cold
front will slowly and steadily approach from the northwest Friday
through the weekend. Light south to southwesterly winds are
expected to develop Friday, then hold through Sunday, although
some localized daytime sea breezes and overnight land breezes will
remain likely through the period in the more sheltered areas. The
front will stall out in the vicinity of Kauai Sunday through
Monday, then dissipate by Tuesday. This will keep a light wind
regime in place with daytime sea breezes and overnight land
breezes prevailing. High pressure building northwest of the state
could bring a return of light to moderate trades by the middle of
next week.

As for weather details, an isolated shower may trickle onshore
through the morning hours, but most areas should remain rain free.
This afternoon into early this evening, the secondary shortwave
trough will shift eastward through the region, destabilizing the
airmass once again. Surface based CAPE values rise to around 1500
J/KG. This combined with sea breeze convergence over the islands
and 700-500 mb lapse rates between 6.5 and 7 C/KM, should be
enough to spark a few heavy showers and thunderstorms across the
state. The majority of the showers/storms should diminish quickly
in the evening, but a few showers may continue to linger through
the overnight hours, particularly near the coast.

Drier more stable conditions are expected Friday through
Saturday night. Showers will favor south and southwest facing
slopes and coasts during nights and mornings, and interior and
mauka locations during the afternoon and early evening hours. A
stalled out front may bring an increase in shower activity to
Kauai Sunday through Monday. Elsewhere, the pattern will likely
remain the same with showers favoring south and southwest facing
slopes and coasts during nights and mornings, and interior and
mauka locations during the afternoon and early evening hours. The
pattern is expected to change little Monday night and Tuesday,
with isolated showers near the coast at night and over the island
interiors during the day. A transition over to a more typical
trade wind shower pattern could return by the middle of next week.

&&

.AVIATION...
Upper level and surface instability will persist through the day.
Background winds will be light, which will help induce daytime
sea breezes and nighttime land breezes. The potential for heavy
showers and/or thunderstorms will rise again with afternoon
heating. Brief to TEMPO MVFR, and isolated IFR, will occur under
the more intense precipitation cells. However, VFR will prevail
overall.

No AIRMETs are currently in effect.

&&

.MARINE...
A broad trough of low pressure, at the surface, will linger
around the main Hawaiian Islands into Friday. This trough of low
pressure will maintain light and variable winds over the open and
surrounding waters. Aided by upper level troughing, the threat of
a thunderstorm remains over the offshore waters through the
upcoming weekend.

A front is expected to enter the far northwest offshore waters
Saturday afternoon, then move southeast, eventually stalling over
or near Kauai Sunday through at least Monday. With this said, the
light and variable winds will briefly become light to moderate
southwest on Saturday before turning light and variable once more
on Sunday.

The current north-northwest swell finally had a significant drop
in the past couple of hours. Therefore, the High Surf Advisory
(HSA), has been lowered. A small to moderate size northwest swell
is expected to arrive on Friday, followed by a large pulse Sunday
through Monday, maxing out with a height of 10 feet and 14 second
period. This size swell will warrant an HSA for the north and
west facing shores of most islands. A small short-period
northeast swell will persist into Friday, A small bump out of the
south-southwest is expected into the weekend along south facing
shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Friday for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Kinel
MARINE...H Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 1:49 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.